Hail, Crook
- When
- August 7, 12:53 PM PST
- Where
- Crook County, 3.71 mi NE of Powell Butte
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.290, -120.970
Southerly flow brought moist and unstable air into eastern Oregon. An upper level disturbance combined with daytime heating developed numerous severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Southerly flow brought moist and unstable air into eastern Oregon. An upper level disturbance combined with daytime heating developed numerous severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 7, 9:48 AM PST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1048 AM PDT THU AUG 7 2008
UPDATED AVIATION DISCUSSION
.DISCUSSION...MAINLY SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS
MORNING IN RESPONSE TO A MID-LEVEL SHORTWAVE INTERACTING WITH
MONSOONAL SOURCED MOISTURE. HAVE RECEIVED REPORTS OF UP TO 1/2
INCH HAIL ACROSS CENTRAL OREGON WITH MOST REMAINING IN THE 1/4
INCH RANGE. WITH BULK SHEAR VALUES THERE IN THE 40-45KT RANGE
OBSERVATIONS MATCH EXPECTED HAIL SIZES. WILL NEED TO CONTINUE
CLOSE MONITORING OF THIS AREA FOR FURTHER INTENSIFICATION.
ELSEWHERE...STORMS ARE PRODUCING MAINLY FREQUENT LIGHTNING WITH A
COUPLE FIRE STARTS BEING OBSERVED FROM THE OFFICE AND REPORTS OF
SEVERAL STARTS IN THE AREA. LITTLE RAINFALL WAS SEEN ACROSS THE
NORTHERN FLANK OF THE STORMS BUT STORMS ACROSS CENTRAL OREGON HAVE
BEEN BETTER RAIN PRODUCERS WITH AN AVERAGE OF 0.20 INCHES
OBSERVED ALONG WITH THE HAIL. RED FLAG WARNINGS WILL CONTINUE AS
SCHEDULED GIVEN THE ONGOING THREAT FOR FREQUENT LIGHTNING FROM
CONTINUED CONVECTIVE DEVELOPMENT THROUGH MUCH OF TOMORROW.
EXPECT TYPICALLY DIURNAL STYLE WIND PATTERNS FOR TODAY WITH SPEEDS
GENERALLY REMAINING AT OR BELOW 15 MPH. DO HAVE CONCERNS FOR
TOMORROW AS WINDS WILL INCREASE SOMEWHAT AS THE OFFSHORE SYSTEM
APPROACHES AND MOVES INLAND. MAIN IMPACT WILL BE FOR ANY ONGOING
FIRES. /JBONK
&&
.AVIATION DISCUSSION...18Z TAFS...VFR CONDITIONS WILL BE PREVALENT
FOR THE NEXT 24 HOURS. A WEATHER DISTURBANCE WILL SET OFF ISOLATED
THUNDERSTORMS TODAY WHICH IS EXPECTED TO INCREASE TO SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. STORMS
WILL BE HIGH BASED WITH BASES SCT-BKN 8-10K FEET AGL. VISIBILITIES
THIS AFTERNOON AND EVENING COULD BE BRIEFLY LOWERED TO MVFR LEVELS
NEAR HEAVIER SHOWERS. SURFACE WINDS WILL GENERALLY BE BELOW 15
KTS...EXCEPT AT KDLS WHICH WILL HAVE GUSTS TO 25 KTS IN THE EVENING.
HOWEVER...STORM CELLS MAY CREATE LOCAL GUSTY WINDS OF 30 TO 40 KTS
DURING THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 504 AM PDT THU AUG 7 2008/
SHORT TERM...TODAY THROUGH FRIDAY...MOIST...UNSTABLE SOUTH FLOW TO
CONTINUE ACROSS THE REGION THROUGH FRIDAY. DEEPEST MOISTURE THIS
MORNING APPEARS TO BE OVER THE EASTERN THIRD OF OREGON AND
WASHINGTON WITH SHALLOWER MOISTURE ELSEWHERE. ISOLATED SHOWERS ARE
CURRENTLY MOVING THROUGH EXTREME NORTHEAST OREGON AND ISOLATED
SHOWERS WITH A STRAY LIGHTNING STRIKE ARE HEADING INTO SOUTH CENTRAL
OREGON. THUS WILL CONTINUE TO INDICATE ISOLATED SHOWERS AND
THUNDERSTORMS FOR THIS MORNING OVER MUCH OF OUR AREA. ZONES
IMMEDIATELY ALONG THE CASCADES LOOK TO BE POTENTIALLY CONVECTION
FREE THIS MORNING...BUT ONLY FEEL CERTAIN ENOUGH TO REMOVE FROM THE
WASHINGTON CASCADE EAST SLOPES AND KITTITAS VALLEY ZONES AT THIS
TIME. DAYTIME HEATING SHOULD KICK OFF ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS OVER MOST AREAS THIS AFTERNOON. A WEAK WAVE MOVING
NORTH THROUGH CENTRAL CALIFORNIA AT THE MOMENT SHOULD HELP WITH
CONVECTION OVER OUR EASTERN ZONES THIS AFTERNOON. TEMPS FOR TODAY
SHOULD BE UP A FEW DEGREES OVER WEDNESDAY...BUT EXACT VALUES WILL
DEPEND ON THE AMOUNT OF CLOUD COVER. AN UPPER TROUGH MOVING OUT OF
THE GULF OF ALASKA WILL BEGIN TO AFFECT THE PACNW TONIGHT AND ENERGY
FROM THIS SYSTEM COULD KEEP SOME SHOWERS AND THUNDERSTORMS GOING
ACROSS THE AREA TONIGHT AND FRIDAY. THUS HAVE MADE FEW IF ANY
CHANGES TO CURRENT FORECASTS FOR TONIGHT AND FRIDAY. THIS UPPER
TROUGH SHOULD ALSO INCREASE ONSHORE FLOW FRIDAY AFTERNOON AND SHOULD
RESULT IN INCREASING WINDS THROUGH THE COLUMBIA RIVE GORGE...
KITTITAS VALLEY AND THE LOWER COLUMBIA BASIN FRIDAY AFTERNOON. 90
LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...UPPER LEVEL LOW
PRESSURE WILL APPROACH THE PACIFIC NORTHWEST COAST FRIDAY EVENING.
THIS WILL SEND COOLER AND MORE STABLE AIR ACROSS THE CASCADES WITH
WINDY CONDITIONS IN THE COLUMBIA GORGE AND KITTITAS VALLEY AND
BREEZY CONDITIONS OVER MUCH OF THE REST OF THE AREA. THUNDERSTORM
ACTIVITY WILL BE OVER THE EASTERN COLUMBIA BASIN AND EASTERN OREGON
MOUNTAINS IN THE EVENING AND LINGER OVERNIGHT FROM THE BLUE
MOUNTAINS EASTWARD. TEMPERATURES WILL COOL ABOUT 8 TO 10 DEGREES
SATURDAY WITH BREEZY WINDS IN THE AFTERNOON AND EVENING. A SLIGHT
CHANCE OF THUNDERSTORMS WILL OCCUR FROM THE BLUE MOUNTAINS EASTWARD
WHILE A SLIGHT CHANCE OF RAIN SHOWERS WILL EXIST IN THE WASHINGTON
CASCADE CREST AREA AS THE LOW PASSES NORTH OF THE CANADIAN BORDER.
THE UPPER LOW WILL MOVE EAST AND OUT OF THE AREA BY SUNDAY AFTERNOON
AND RIDGING WILL BUILD IN THROUGH WEDNESDAY. DRY CONDITIONS ARE
EXPECTED SATURDAY NIGHT THROUGH WEDNESDAY WITH TEMPERATURES WARMING
FROM A FEW DEGREES BELOW NORMAL SATURDAY AND SUNDAY TO SEVERAL
DEGREES ABOVE NORMAL BY WEDNESDAY. PERRY
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 94 66 93 62 / 30 20 20 20
ALW 95 70 94 67 / 30 20 20 20
PSC 97 67 96 66 / 30 20 20 20
YKM 93 64 93 59 / 20 20 20 10
HRI 96 66 95 64 / 30 20 20 20
ELN 94 64 89 61 / 20 20 20 10
RDM 90 53 88 49 / 30 30 20 10
LGD 92 59 92 57 / 30 20 30 30
GCD 92 59 92 55 / 30 20 30 20
DLS 93 69 88 63 / 30 20 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR ORZ631>635-638.
RED FLAG WARNING UNTIL 8 PM PDT FRIDAY FOR ORZ609>611-630.
WA...RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR WAZ631-633-675.
RED FLAG WARNING UNTIL 8 PM PDT FRIDAY FOR WAZ609-681.
&&
TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON 87HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT THU AUG 7 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-081200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
510 AM PDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FIRE WEATHER WATCH
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
VALLEY
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
RED FLAG WARNING
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
SUBTROPICAL MOISTURE WILL CONTINUE TO FLOW NORTH INTO THE PACIFIC
NORTHWEST THROUGH TONIGHT. ALSO A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE REGION TODAY. THUS THE MOISTURE AND THE UPPER SYSTEM
WILL COMBINE TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS OVER
MUCH OF THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FIRE WEATHER WATCH FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
VALLEY
RED FLAG WARNING FRIDAY
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS SATURDAY
NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, OCHOCO-JOHN DAY HIGHLANDS
THERE WILL BE ENOUGH LINGERING SUBTROPICAL MOISTURE TO CONTINUE TO
PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ON FRIDAY. A SYSTEM
MOVING OFF THE PACIFIC SATURDAY WILL KEEP A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS GOING IN PORTIONS OF NORTHEAST OREGON AND EXTREME
SOUTHEAST WASHINGTON. FAIR AND DRY CONDITIONS ARE EXPECTED TO RETURN
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
854 AM PDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HAIL 1 S DESCHUTES RIVER WOO 43.98N 121.36W
08/07/2008 E0.50 INCH DESCHUTES OR TRAINED SPOTTER
HEAVY RAIN AND 1/2 INCH HAIL. LIGHT WIND
0852 AM HAIL 3 NW ASHWOOD 44.77N 120.80W
08/07/2008 E0.25 INCH JEFFERSON OR TRAINED SPOTTER
POWER OUT.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
910 AM PDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM HAIL 3 NW LA PINE 43.70N 121.53W
08/07/2008 E0.25 INCH DESCHUTES OR TRAINED SPOTTER
0908 AM HAIL 4 N LA PINE 43.73N 121.52W
08/07/2008 E0.25 INCH DESCHUTES OR TRAINED SPOTTER
&&
DCThe Portland,OR radar (KRTX), 223 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
15 hail. Local standard time, as filed.
Reported by Prineville Police Department.
Large hail reported at Redmond Police Department.
Golfball hail reported at Round Mountain Lookout.
Large hail reported at Crooked River Ranch.
Large hail reported near Prineville Reservoir State Park.
Large hail was accompanied by heavy rainfall.
Large hail accompanied by wind gust to 53 mph.
Hail ranged from 1 inch in diameter 2 miles west southwest of Hermiston to penny and nickel size in Hermiston. The storm was accompanied by brief heavy rainfall and gusty winds during the Umatilla County Fair.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115018, 115019, 115020, 115023, 115024, 115026, 115027, 115028, 115030, 115032, 115033, 115016, 115003, 115005, 115012.